Return of symptoms on reduction of Pred


I have had a week in hospital and two weeks back home now. Before hospital I had been on 40mg pred for 4 days with my asthma deteriorating. I was admitted, given back to back nebs, IV Mag, and IV Hydro on admission (silent chest). I did recover around day 5. My asthma deteriorates very rapidly and attacks can be severe and in between attacks I usually recover very quickly following nebs and/or steroid. For me, optimum dosage is short term steroid as when on pred for longer than a week and I start to reduce the steroid slowly and my symptoms return. I reduce by 5mg every 2 - 3 days. Every time it is the same and it is so difficult to reduce. This time I was down to 15 mg with a severe attack yesterday and a visit from Paramedics who did nebs, oxygen, and of course the need to take the steroid back to 40mg, and there after hourly nebs at home.

Does anyone else had similar problems and if so how do you reduce the steroid and manage the return of symptoms? Have read some stuff on Steroid Resistant Asthma and it seems this difficulty in steroid reduction could be the precursor to SR Asthma. Anyone had any experience of this too.

Thanks to anyone who can help.


10 Replies

  • Try slower reduction it can take the body 2-3 days to adjust so just at the time is getting used to a lower dose you drop it further. I do 5mg a week and expect a dip around day 2 if I have not recovered by by my next reduction I wait until a day or 2 before dropping down further.

  • Many thanks Bex. If you do experience return of symptoms, do you go back up by 5mg or do you take additional salbutamol to control the symptoms and then continue on with the reduction?



  • Hi

    I've been unable to get off of steroids for 14 months now - I get down to 20mg and either have an exacerbation or a chest infection so need to increase it again. My consultant suggests I try to wean down by 5mg every 2 weeks. Don't know anything about steroid resistant asthma I'm afraid - I've heard of it but have never had it mentioned to me.

    Do you see a resp nurse or Gp regularly?


  • Thanks for your post Sarah. I do have a Resp Nurse & a Consultant. I am due to see the nurse in 10 days. When I have a hospital admission I always end up on a longer course of steroid and every time it is very difficult to come off them. I do also seem to show some steroid resistance at times, needing IV Hydro having been on the steroid for a few days already. This is not consistent though as there are many times a short course of Steroid works for me. I usually use a short course (5 days) at least once a month. I also really do not like the side effects of the steroid and prefer to come off them as quick as possible. Just at times it seems that I can't seem to tollerate this.



  • I too take varying doses of steroids and am now steroid dependent to a certain extent. When I get down to 20mg, I reduce by 2.5mg drops then when down to 10mg, by 1mg drops. You can get smaller dose tablets. This may help.

    sometimes you just have to be patient and grin and bear it for a day or two, perhaps increase something else if you are able to.

    Also, when I have been down to 7.5mg, and then go back up to 40mg for 5 days, I can drop back to 7.5mg with few problems. Bit like a straight short course.

    Mine has been creeping up slowly, at the mo due to pollen and new house!

    take care


  • I've been on 20 - 40mg pred for about 3 years now and am being weaned off using Methotrexate by the RBH. I am now down to 15mg Pred but reduce very slowly. One mg a week reduction has been reccomended. I found that splitting the dose and taking twice a day gave a significant improvement. I also use Symbicort 400 3 times a day. I don't seem to be allergic to anything - its only when I stop or lower the pred that I get really bad symptoms. Good luck !

  • I've been constantly on pred for 5 years, my lots of short courses ended up merging. Once i had had a short course every month for about 10 months i was told had to reduce very slowly hence the merge. I don't have steroid resistant asthma other factors were aggrevating my asthma causing the need for very high dose pred. Once these were treated removed i was able to reduce my dose without symptoms returning.

    How to reduce prednisolone is really something you need to discuss with your consultant expecially if your symptoms are returning as it shows things are not under control.

    Everybody has their own plan i have ranged from reducing 5mg every 2-3 days to 1 mg a month depending on how i am BUT i have very strict guidance on what to do if start to have problems. Reducing pred too quickly if you have been on it a long time can cause problems. It can also take longer than you think for inflammation in your lungs to settle given that pred makes you feel so well!

    Perhaps you need a clearer plan so that you can prevent asthma problems instead of fire fightin? I would definitly ring up and see if could discuss it with your consultant.

  • Thanks to all. I have not escaped the visit to hospital with a 5am attack taking me back. Nebs at home then ambulance back to hospital again. I am still resident in my local hospital. I saw consultant on call today. He has said that I should discuss with my consultant tomorrow the variant peak flows I get night & day as they need to be resolved. I have 450 at night and 50 to 80 when I get woken up at 5am most days. This morning was 35, no response from nebs and of course a trip with the lovely paramedics and the usual suspects with regards to meds.

    This pattern of return to symptoms on steroid reduction is always the same. And you are quite right Marmite I am fire fighting. This I hope I can sort out.

    Thanks once again to all. The attacks really drag me down, it is so good to get advise and ideas.


  • Kate, it is good to know that I could drop back to the 15mg after the 5 day short course.

    Thanks once again


  • Kate, it is good to know that I could drop back to the 15mg after the 5 day short course.

    Thanks once again


You may also like...